Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Trizivir or Combivir with Viramune
Aug 12, 2002

hello. I was infected in mid January 02. i tested positive on March 29. Since then my cd4 counts were 151-370-509-371-440. My VL were 40k->75k-64K and 106K as of today. I have also had some other problems, probably unrelate to HIV, indicating Colitis (having colonoscopy this week), a hernia and a piece of stool lodged in my appendix. My Doctor is excellent and i trust her judgement all the way. She has suggested Trizivir if my VL is lower than 100K and Combivir with Sustiva if it is not. I am afraid of Sustiva though. Since i have had some emotional problems already Sustiva's potential psychological side effects make me cringe. Would Neviripine or something else be a good choice instead of Sustiva? I still would like to start with Trizivir. What do you think? If it is possible to respond quickly i would greatly appreciate it. I am meeting with my Doctor this week with plans to begin this week.

Response from Dr. Wohl

Hi-

Get five HIV clinicians in a room and ask them when is the best time to start HIV medications and you get 15 answers. My question to you is whether it is really time to start HIV treatment? Your CD4 cell count, if I understand you, has bounced all over the place. I wonder if your CD4 percentage has stayed about the same and what it is. Currently, many clinicians wait to start HIV therapy until the CD4 cell count is below 300-350/mm3. While some will be more aggressive in treating those with higher viral loads watching what your numbers do over time is reasonable.

A good reason to start HIV therapy is if you have symptoms from your HIV infection. If your colitis is new, it could be a manifestation of your HIV (either the virus itself and or some other infection). Fevers, weight loss, thrush all could motivate me to treat earlier.

What to start if that is what you and your doctor decide to do? Well, Combovir and efavirenz as a regimen is getting lots of press now as a great initial combo. If your viral load persists at a level above 100,000 copies/mL this would be a fine choice. While there are psychological side effects from efavirenz that can be concerning (e.g. vivid dreams, feeling 'off' or in a fog) if these happen and are serious you can change to nevirapine. Trizivir is very convenient and a good drug but most clinicians feel more comfortable using it when the viral load is lower than 100,000 copies/mL.

My advice, if you are not symptomatic from HIV infection, would be to wait and see what your counts are doing and where they settle. At that time you and your doctor can decide based on your numbers which combo to choose, with a back-up plan for each in case of intolerance. DW



Previous
Not the regimen I thought
Next
is it inevitable

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement